Massachusetts, 2019Winter Storm and Damaging Wind in Massachusetts, January 19 to 20, 2019
January 19 to 20, 2019 · NWS BOX · 19 events in 19 counties and zones
Low pressure from the Deep South moved along the South Coast of New England on January 20. This brought snow and rain to Southeast Massachusetts, while Northern Massachusetts received snow and freezing rain.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure from the Deep South moved along the South Coast of New England on January 20. This brought snow and rain to Southeast Massachusetts, while Northern Massachusetts received snow and freezing rain. An isolated thunderstorm moved off the ocean across Cape Cod.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 19, 3:47 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Jan 19, 3:47 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
347 PM EST Sat Jan 19 2019
.SYNOPSIS...
A significant winter storm will impact the region tonight evening
into Sunday afternoon with heavy snow, ice, and heavy rain.
Arctic air follows this system into early next week. Another
weather system may bring rain and snow next Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Highlights...
* Significant Winter Storm tonight into Sun afternoon
* Heavy rain and possible urban/poor drainage flooding SE
New Eng Sunday
* Flash Freeze Eastern MA/RI Sunday mid/late afternoon: Very
Hazardous Travel
Overview...
12z guidance suite has continued the northward trend and warmer
scenario as we are dealing with a more amplified southern
stream shortwave. GFS remains on the western envelope of
solutions but even the NAM/ECMWF has low tracking across SE New
Eng on Sunday. We are leaning toward NAM/ECMWF solution.
850/700 mb lows tracking mainly north and west of SNE which is
not a favorable track to keep deep cold air in place. Also,
persistent mesoscale banding will be to the north of the mid
level low track. Result will be a bit less snow due to rapid mid
level warming, although still looking at a decent front end
thump tonight. Highest risk for appreciable ice accum also
shifting north across interior MA.
This southern stream system will have abundant moisture with
PWATs up to 3SD above normal. Southerly low level wind
anomalies also around 3SD above normal which will bring a heavy
QPF event to SNE. The main challenges are snowfall amounts
tonight in the intense warm advection before ptype transition,
location/extent of icing in the interior, timing of flash freeze
eastern New Eng Sun afternoon, and flood potential for SE New
Eng.
1) Snow/Ice Accumulations and Uncertainty...
Steady snow develops this evening and should quickly ramp up
with a period of heavy snow as a band of strong 850 mb
frontogenesis lifts north across SNE. Snowfall rates of 1-2
inches/per hour are expected, especially in the interior.
However, mid level warm layer expected to advance north across
SNE after midnight likely reaching NH border by 12z Sun. This
will result in snow flipping to rain from the south coast
northward along the I95 corridor after 06z, with a changeover to
sleet and freezing rain in the interior where low level cold air
will persist. Much of the snow in northern MA will likely be
over by 12z Sun. Given that the warm layer aloft is more
pronounced and low level cold layer is more shallow, we are
expecting more freezing rain than sleet in the interior. The
main risk of freezing rain on Sunday will be across interior MA
west of I495 and possibly into the CT Valley in northern CT.
Our snowfall forecast has 1-3 inches along the south coast,
increasing to 3-6 inches across N CT and along the I95 corridor
from N RI to Boston and coastal Essex county. The max snowfall
will be north of the Mass Pike where generally 6-10 inches are
expected, highest amounts near the NH border, with a risk for a
foot of snow across NW MA. The exact timing of changeover will
be critical to accumulation forecast as heavy snow will be
falling during the transition time. Amounts could be off by 2 or
3 inches if the timing changes by a few hours.
Regarding ice accumulation, we shifted the axis of max
accumulation to the north, from NW Hartford county to interior
MA along and a bit north of the Pike. This is where locally
0.25" to less than 0.50" ice accretion is possible. This would
likely be in a narrow location but would increase power outage
threat which would be significant problem given bitter cold air
to follow Sun night.
Winter headlines are largely unchanged but upgraded Hartford
county to a warning for combination of 3-6" snow and up to
0.25" ice.
2) Flash Freeze across Eastern MA/RI: Very Hazardous Travel
We have high confidence that a flash freeze will occur but
lower confidence on timing. Given the further north trend in
the guidance, much milder air is expected across the coastal
plain with temps into the 40s with a chance of some 50s as well.
However, a strong coastal front in the interior with temps in
the 20s to the west will crash to the coast sometime in the
afternoon with temps falling sharply into and through the 20s.
Current timing is 3-6 pm from BOS-PVD to the south coast and a
bit later for Cape Cod but timing could be off by a few hours.
This is a big concern as any wet surfaces will rapidly freeze
resulting in very hazardous travel. In addition, rain may end as
a period of sleet or freezing rain here as deep cold air is
lagging the low level cold air by a few hours.
3) Heavy rainfall and Flood Potential
Given anomalous PWATs and low level jet with strong forcing
expect rainfall of 2-3 inches across RI and SE MA, with locally
1-2 inches possible in a 6 hour period 12-18z Sun. This will
result in areas of urban and poor drainage flooding so a flood
watch will be issued. Some river flooding is also possible in RI
if these rainfall amounts are realized.
4) Strong wind
Strong low level jet will be moving across the Cape/Islands on
Sunday. Thermal profiles are inverted which will limit gusts,
but could see a few gusts to 45 mph so wind advisories will be
issued fro outer Cape and ACK.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
Sunday night-Monday...
Weekend storm departs through the Maritimes Sunday night. High
pressure over the Great Lakes and the storm in the Maritimes will
generate a strong pressure gradient over New England, maintaining
the cold advection and resulting mixing over our area. Strong north
winds will turn from the northwest overnight and continue to draw
arctic air into Southern New England.
Temperatures upstream in the Nrn Plains started the past couple of
days in the single numbers with dew points below zero. Expect Sunday
evening temps in the teens, but falling into the single numbers by
morning. A few spots in Western and Central Mass and Northern CT.
Mixing from 950 mb suggests Monday max sfc temps near 10F. We used 5-
15F inland and around 20F on the Cape and Islands.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Tuesday through Thursday...
High pressure moves over New England Tuesday. Winds diminish with
the high, which will generate radiational cooling Tuesday morning.
The clear skies and light wind will allow min temps in the single
numbers and below zero.
Low pressure that moves onshore on the Pacific coast this weekend
splits into two parts. One moves across Canada and the northern USA
will move across the country next week, bringing rain or snow to
Southern New England Wednesday. The second part of the system dives
southeast to the Gulf of Mexico by Wednesday, then moving up the
East Coast Thursday or Friday maintaining a chance of rain or snow.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High confidence on trends. Lower
confidence on exact timing of precip type transitions.
Through 00z...
MVFR cigs expanding west across eastern/central MA and RI.
Occasional light snow or flurries across eastern MA, with light
snow reaching western New Eng toward 00z.
Tonight...
Lowering to widespread IFR/LIFR with snow overspreading region
this evening and becoming heavy at times. Transition to
sleet/FZRA then rain from south to north 06-12z. FZRA persisting
in the interior through 12z. SE gusts to 30 kt developing
Cape/Islands late with areas of LLWS.
Sunday...
IFR/LIFR conditions. FZRA interior MA and CT valley with mostly
rain elsewhere. Heavy rain RI and SE MA. Precip gradually
tapering off in the afternoon with rain possibly changing to a
period sleet/FZRA in the coastal plain mid/late afternoon before
ending. S wind gusts to 35-40 kt possible Cape/Islands in the
morning. Wind shift to NW in the coastal plain mid/late
afternoon. Areas of LLWS, especially near the coast.
KBOS Terminal...High confidence in TAF trends. Airport
Weather Warnings likely needed for a time tonight.
KBDL Terminal...High confidence in TAF trends. Airport Weather
Warnings likely needed for tonight.
Outlook /Monday through Thursday/...
Martin Luther King Jr Day through Tuesday: VFR. Windy with
gusts to 35 kt.
Tuesday Night: VFR. Breezy. Chance SN.
Wednesday: Mainly VFR, with areas MVFR possible. Windy with
gusts to 30 kt. RA likely, chance SN, chance PL, FZRA likely.
Wednesday Night: Mainly VFR, with areas MVFR possible. Windy
with local gusts to 30 kt. RA likely, FZRA likely.
Thursday: Mainly VFR, with local IFR possible. Strong winds
with areas gusts to 40 kt. RA likely.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...
Easterly winds increasing tonight with gale force gusts
developing after midnight into Sunday. Winds shifting to S over
south coastal waters Sunday, then near gale force N/NW winds
develop Sunday night behind arctic front. Freezing spray
developing late Sunday into Sunday night.
Outlook /Monday through Thursday/...
Martin Luther King Jr Day: Strong winds with gusts up to 35 kt.
Rough seas up to 12 ft. Chance of snow showers, chance of
freezing spray.
Monday Night: Moderate risk for gale force winds with gusts up
to 35 kt. Rough seas up to 12 ft. Chance of freezing spray,
slight chance of snow showers.
Tuesday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Chance of freezing spray.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of snow.
Wednesday: Low risk for gale force winds with gusts up to
35 kt. Areas of rough seas. Rain likely, chance of snow.
Wednesday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas. Rain likely.
Thursday: Low risk for gale force winds with local gusts up to
45 kt. Rough seas up to 11 ft. Rain likely.
&&
.TIDES/COASTAL FLOODING...
An approaching deep low pressure will induce a strong easterly
low level jet.
By the time of high tide Sunday along the east coast (roughly
10 AM local), surge should be approaching 2.0 ft, which
combined with offshore wave action around 15 ft should lead to
localized minor to moderate E coastal flooding given a high
astronomical base tide in Boston around 11.6 ft MLLW. Given the
high astro tide, continued a Coastal Flood Warning for eastern
MA and an advisory of the south coast, Cape, and Islands.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 PM EST Sunday for CTZ003-004.
Winter Storm Warning until 7 PM EST Sunday for CTZ002.
MA...Coastal Flood Warning from 8 AM to noon EST Sunday for MAZ007-
015-016-019.
Flood Watch from Sunday morning through Sunday afternoon for
MAZ017>022.
Winter Weather Advisory until 7 PM EST Sunday for MAZ013-
015>021.
Winter Storm Warning until 7 PM EST Sunday for MAZ002>012-014-
026.
Coastal Flood Advisory from 5 AM to 10 AM EST Sunday for
MAZ020-021.
Wind Advisory from 5 AM to 3 PM EST Sunday for MAZ022-024.
Coastal Flood Advisory from 8 AM to noon EST Sunday for
MAZ022>024.
RI...Flood Watch from Sunday morning through Sunday afternoon for
RIZ002>007.
Winter Weather Advisory until 7 PM EST Sunday for RIZ001>007.
Coastal Flood Advisory from 5 AM to 10 AM EST Sunday for
RIZ004>007.
MARINE...Gale Warning from 10 PM this evening to 7 AM EST Monday for
ANZ231>235-237-250-251-254>256.
Small Craft Advisory from 10 PM this evening to 7 AM EST
Monday for ANZ230.
Small Craft Advisory from midnight tonight to 7 AM EST Monday
for ANZ236.
&&
SYNOPSIS...KJC/Belk
NEAR TERM...KJC
SHORT TERM...BW
LONG TERM...Belk
AVIATION...KJC/Belk
MARINE...KJC/Belk
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jan 19, 6:55 AM EST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
655 AM EST Sat Jan 19 2019
MAZ002>006-008>012-014-026-201200-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Southeast Middlesex MA-Northern Middlesex MA-
655 AM EST Sat Jan 19 2019
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM
EST SUNDAY...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts and western
Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Arctic air will overspread our region late Sunday into Sunday night.
Wind chills may get low enough to require a Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ007-201200-
Eastern Essex MA-
655 AM EST Sat Jan 19 2019
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM
EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO NOON EST SUNDAY...
This Hazardous Weather Outlook is for northeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ002>004-MAZ013-017-018-RIZ001>003-201200-
Hartford CT-Tolland CT-Windham CT-Western Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-
655 AM EST Sat Jan 19 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST SUNDAY...
This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, southeastern Massachusetts and northern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Arctic air will overspread our region late Sunday into Sunday night.
Wind chills may get low enough to require a Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ020-021-RIZ004>007-201200-
Southern Bristol MA-Southern Plymouth MA-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
655 AM EST Sat Jan 19 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 AM TO 10 AM EST SUNDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ022>024-201200-
Barnstable MA-Dukes MA-Nantucket MA-
655 AM EST Sat Jan 19 2019
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST SUNDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
RIZ008-201200-
Block Island RI-
655 AM EST Sat Jan 19 2019
This Hazardous Weather Outlook is for southern Rhode Island.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MAZ015-016-019-201200-
Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
655 AM EST Sat Jan 19 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM TO NOON EST SUNDAY...
This Hazardous Weather Outlook is for eastern Massachusetts and
southeastern Massachusetts.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Coastal Flood Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ231>235-237-250-251-254>256-201200-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
655 AM EST Sat Jan 19 2019
...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
MONDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ236-201200-
Narragansett Bay-
655 AM EST Sat Jan 19 2019
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY
NIGHT...
This Hazardous Weather Outlook is for Rhode Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-201200-
Boston Harbor-
655 AM EST Sat Jan 19 2019
...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH LATE SUNDAY
NIGHT...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
Event by event
13 winter storm, 5 winter weather, 1 thunderstorm wind. Local standard time, as filed.
Winter Storm, Southeast Middlesex
- When
- January 19, 5:00 PM EST to January 20, 6:00 PM EST
- Where
- Southeast Middlesex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Five to nine inches of snow fell on Southeast Middlesex County. A trained spotter in Lexington reported ice accumulation of six-hundredths of an inch.
Winter Weather, Northern Bristol
- When
- January 19, 5:00 PM EST to January 20, 5:00 PM EST
- Where
- Northern Bristol forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.757, -71.088 (the zone’s center; the record gives no point)
Two to four inches of snow fell on Northern Bristol County.
Winter Weather, Western Norfolk
- When
- January 19, 5:00 PM EST to January 20, 5:00 PM EST
- Where
- Western Norfolk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Three to five inches of snow fell on Western Norfolk County. An amateur radio operator in Foxboro reported one-quarter inch accumulation of ice.
Winter Weather, Western Plymouth
- When
- January 19, 5:00 PM EST to January 20, 5:00 PM EST
- Where
- Western Plymouth forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.987, -70.737 (the zone’s center; the record gives no point)
Two to five inches of snow fell on Western Plymouth County.
Winter Weather, Suffolk
- When
- January 19, 6:00 PM EST to January 20, 6:00 PM EST
- Where
- Suffolk forecast zone
- Reported by
- Public
- Coordinates
- 42.264, -71.125 (the zone’s center; the record gives no point)
Two to five inches of snow fell on Suffolk County. A member of the General Public in Charlestown reported ice accumulation of one-quarter inch.
Winter Storm, Western Franklin
- When
- January 19, 7:00 PM EST to January 20, 5:00 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Eight to eleven inches of snow fell on Western Franklin County.
Winter Storm, Eastern Franklin
- When
- January 19, 7:00 PM EST to January 20, 4:00 PM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Five to eight inches of snow fell on Eastern Franklin County.
Winter Storm, Western Middlesex
- When
- January 19, 7:00 PM EST to January 20, 5:00 PM EST
- Where
- Western Middlesex forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Five to ten inches of snow fell on Western Middlesex County. Members of the General Public in Carlisle and Framingham reported ice accumulation of six-hundredths inch.
Winter Weather, Eastern Norfolk
- When
- January 19, 7:00 PM EST to January 20, 5:00 PM EST
- Where
- Eastern Norfolk forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Three to six inches of snow fell on Eastern Norfolk County. A trained spotter in Braintree reported three-tenths inch accumulation of ice.
Winter Storm, Western Hampden
- When
- January 19, 7:10 PM EST to January 20, 5:50 PM EST
- Where
- Western Hampden forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Six to eight inches of snow fell on Western Hampden County.
Winter Storm, Western Hampshire
- When
- January 19, 7:15 PM EST to January 20, 5:50 PM EST
- Where
- Western Hampshire forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Seven to ten inches of snow fell on Western Hampshire County.
Winter Storm, Eastern Hampshire
- When
- January 19, 7:20 PM EST to January 20, 5:00 PM EST
- Where
- Eastern Hampshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Five to ten inches of snow fell on Eastern Hampshire County. A trained spotter in South Hadley reported ice accumuation of six-hundredths of an inch.
Winter Storm, Eastern Hampden
- When
- January 19, 7:30 PM EST to January 20, 5:00 PM EST
- Where
- Eastern Hampden forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Five to eight inches of snow fell on Eastern Hampden County. A trained spotter in Springfield reported ice accumulation of one-quarter inch.
Winter Storm, Northern Worcester
- When
- January 19, 8:00 PM EST to January 20, 4:15 PM EST
- Where
- Northern Worcester forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Five to seven inches of snow fell in Northern Worcester County.
Winter Storm, Southern Worcester
- When
- January 19, 8:00 PM EST to January 20, 5:00 PM EST
- Where
- Southern Worcester forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Four to eight inches of snow fell on Southern Worcester County. A trained spotter in Auburn reported ice accumulation of six-hundredths inch.
Winter Storm, Northwest Middlesex County
- When
- January 19, 8:00 PM EST to January 20, 4:15 PM EST
- Where
- Northwest Middlesex County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Five to eight inches of snow fell on Northwest Middlesex County.
Winter Storm, Western Essex
- When
- January 19, 8:30 PM EST to January 20, 5:40 PM EST
- Where
- Western Essex forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Five to seven inches of snow fell on Western Essex County.
Winter Storm, Eastern Essex
- When
- January 19, 9:00 PM EST to January 20, 11:00 PM EST
- Where
- Eastern Essex forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.639, -70.868 (the zone’s center; the record gives no point)
Four to seven inches of snow fell on Eastern Essex County.
Thunderstorm Wind, Barnstable
- When
- January 20, 10:30 AM EST
- Where
- Barnstable County, 0.87 mi SW of Hatchville
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.620, -70.580
At 10:21 AM EST, an amateur radio operator in Woods Hole reported a wind gust to 61 mph. At 10:30 AM EST a tree was brought down on Sam Turner Road near Deep Pond Drive.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, January 19, 20191 death · $50,000 · 1 event
- Heavy Snow and Winter Weather in Idaho, January 19 to 21, 20191 death · 1 injured · $5,000 · 3 events
- Winter Storm in Connecticut, January 19 to 20, 20191 death · 1 injured · 3 events
- Winter Storm and Flood in Ohio, January 19 to 20, 20191 death · $12,000 · 4 events
- Tornadoes and Damaging Wind in Alabama, January 19, 20196 injured · EF2 · 6 events
- Winter Storm in Ohio, January 19 to 21, 2019$3.1 million · 29 events
- Tornadoes and Hail in Mississippi, January 19, 2019$364,000 · EF1 · 36 events
- Winter Storm in Vermont, January 19 to 20, 2019$240,000 · 16 events
- Winter Storm in Pennsylvania, January 19 to 20, 2019$400,000 · 3 events
- Tornado and Damaging Winds in Florida, January 19, 2019$82,000 · EF1 · 9 events
- Winter Storm in New York, January 19 to 20, 2019$100,000 · 9 events
- Winter Storm and Extreme Cold in New York, January 19 to 22, 201954 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795365, 795409, 795412, 795416, 795417, 795333, 795337, 795353, 795414, 795361, 795360, 795362, 795363, 795350, 795364, 795366, 795356, 795359, 795422.